Alert archive / South Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 20, NWS Sioux Falls, SD

May 22, 2010Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 22, 2010, 9:59 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2010, 9:59 PM CDT (02:59 UTC)
Expired
May 22, 2010, 10:45 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 8:52 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 426 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3099 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
426 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
4.0
Supercell composite
14.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 8:50 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 22, 8:50 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT SAT MAY 22 2010

.DISCUSSION...
TSTMS EXPLODING ON PERIPHERY OF THERMAL RIDGE AND ASSCD CAP FROM
SCNTRL TO NERN SD...AND EXPCT AT LEAST SCT STG TSTMS DVLPG EWD TO
JAMES VALLEY BY MIDN...AND THEN SKIRT ARND THE NRN CWA ON EDGE OF
CAP LATE TNGT. UPPED POPS AND SEVERITY QUITE A BIT IN THE NWRN THIRD
OF CWA OVERNIGHT. ASSCD CDFNT/OUTFLOW BOUNDARY WILL ALSO MOVE SEWD
INTO CWA OVERNIGHT INTO DEEPER SLY INFLOW OF VERY MOIST AIR...AND
MAY HELP PUSH CHCS OF TSTMS EVEN FURTHER SE INTO THE WEAKENING CAP
THAN PREV UPDATES...AND WILL MONITOR RADAR TRENDS. EARLIER EXTENDED
WIND ADVY SERN HLF CWA THRU 9 PM AS SLY WINDS STILL GUSTING ARND
45 MPH./ RYRHOLM

&&

.AVIATION...
TWO CONCERNS THIS EVENING...FIRST CONVECTIVE CHANCES...MAINLY NW OF
A BKX TO ONL LINE.  SCT SEVERE STORMS ACROSS CENTRAL SD. THESE STORM
EXPECTED TO ORGANIZE...ESPEICALLY NORTH OF I90 AND MAY BRING TSRA
INTO THE KHON AREA BETWEEN 03Z AND 06Z. THESE STORMS MAY BRING IFR
CONDITIONS AND ERRATIC...GUSTY WINDS. AS THE NIGHT PROGRESS THESE
STORMS SHOULD MOVE NORTHEAST AND MAY ALSO AFFECT THE BKX AREA BUT
ARE NOT EXPECTED TO REACH KFSD AND KSUX. THESE STORMS SHOULD EXIT SW
MN BY 15Z. AFTER THAT NO CONVECTION NOT EXPECTED IN THE AREA UNTIL
AFTER 00Z. SECOND ISSUE IS COLD FRONT AND POST FRONTAL LOW CLOUDS.
THIS FRONT EXPECTED TO GET THROUGH KHON BY 09Z AND KFSD BY 13Z AND
REACH THE KSUX BY 14Z. WHILE AM CERTAIN IT WILL REACH KFSD...LESS
CERTAINTY ABOUT FRONT GOING THROUGH KSUX. AT THIS POINT...EXPECT
WINDS TO BECOME LIGHT AND VARIABLE IN  WHILE NW WINDS GUST BRIEFLY
AT KFSD AND KHON LATE TONIGHT AND EARLY SUNDAY BEFORE BECOMING LIGHT
NORTH.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 22, 11:24 AM CDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1124 AM CDT SAT MAY 22 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1124 AM CDT SAT MAY 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ALONG THE
MISSOURI RIVER VALLEY THIS EVENING.  WARM AIR ALOFT WILL LIKELY
PREVENT STORMS FROM DEVELOPING IN THE FIRST PLACE...HOWEVER...IF
A STORM IS ABLE TO DEVELOP...IT WOULD BE CAPABLE OF PRODUCING
LARGE HAIL IN EXCESS OF GOLFBALLS.

WIND AND FOG...
STRONG SOUTH TO SOUTHEAST WINDS WILL DEVELOP TODAY IN ADVANCE OF
A LOW PRESSURE SYSTEM LIFTING INTO THE CENTRAL AND EASTERN
DAKOTAS. WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL
GRADUALLY SUBSIDE TO MAINLY 10 TO 20 MPH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS MAY DEVELOP ALONG THE MISSOURI RIVER CORRIDOR INTO
NORTHWESTERN IOWA ON SUNDAY NIGHT...THEN PUSH NORTH AND WEST
ACROSS THE AREA INTO MONDAY. SOME OF THESE STORMS MAY BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM CDT ALONG THE
MISSOURI
RIVER VALLEY IN CENTRAL SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:45 PM CDTSevere Thunderstorm WarningFSDAurora, Brule45 min
May 23, 3:23 PM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more30 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.